Drug (Medication) Reactions
Dr. Thakur is a drug & medication allergy doctor in Toledo, Ohio that is accepting new patients and has an allergy clinic located inside The Toledo Clinic.
Drug (medication) reactions can occur at any time to anyone, when starting a new medication or even after years of being on the same medication. The majority of the time the reactions are actually expected side effects. Less often the reaction is related to an allergy, or an over-reaction of the body’s immune system. Reactions can range in severity from mild such as drowsiness, nausea, and skin rashes, to life-threatening anaphylaxis.
Symptoms that may be a result of a drug allergy include skin rashes and itching, wheezing and/or breathing difficulty, swelling of different body parts, and anaphylaxis.
If you suspect you have experienced a drug/medication allergy you should try to write down as much about the reaction as you can recall. Try to include things such as the name of the medication, how long you had been taking the medication, what it was being used for, any other changes in health or medications at the same time, and of course what was the reaction (rash, itching, etc). Bring this information with you when you talk with your doctor to determine if what you experienced was an allergic reaction or side effect. Many times the reactions will resolve with discontinuation of the medication itself. For more severe reactions additional treatment may be necessary, including emergency treatment if anaphylaxis occurs.